Minnesota, 2017

Hail and Damaging Wind in Minnesota, June 13, 2017

June 13, 2017 · NWS DLH · 6 events in 3 counties and zones

Strong storms moved across Pine, Crow Wing and Itasca Counties and produced damaging winds that took down power lines. Hail from dime size to ping pong size was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong storms moved across Pine, Crow Wing and Itasca Counties and produced damaging winds that took down power lines. Hail from dime size to ping pong size was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 13, 5:50 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 5:50 AM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
650 AM CDT Tue Jun 13 2017

.UPDATE...
Issued at 631 AM CDT Tue Jun 13 2017

Please see the 12z Aviation Discussion below.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 455 AM CDT Tue Jun 13 2017

The short term will be quite active with chances for severe storms
this afternoon into tonight and again Wednesday afternoon and
evening.

There were some attempts at convection earlier in the night over
our southern zones but all was quiet as of 0930Z. Area radars
show showers and storms extending from the Dakotas through
southern Minnesota into southern Wisconsin early this morning. The
showers and storms to the south were forming in an area of
increasing warm air and moisture advection as the 925mb-850mb
winds have veered to more southerly. SPC's Mesoanalysis page shows
MUCAPE values increasing from the south and that will continue as
the warm air and moisture advection continue. PWAT values will
rise to just over 1.5" today. The higher resolution CAMS are in
general agreement with the stronger storms over the eastern
Dakotas continuing northeast this morning but slowly decreasing in
strength as they near our western border mid to late morning.
However, a period of gusty winds, heavy rain, and plenty of
lightning will be possible with the storms as they affect the
Brainerd Lakes region north to the International Border.

A warm front will be lifting north today but overall consensus is
for it to remain south of the Northland through the day. Storm
coverage may diminish for a time early this afternoon but is
expected to increase again later this afternoon and especially
this evening as stronger lift occurs with both an upper level
shortwave and an increasing low level jet. Strong to severe storms
will develop over our western areas first with a complex of storms
continuing east overnight moving through much of the Northland.
The best combination of lift, shear, and instability will occur
along and southwest of a line from Northome/Bigfork to the Twin
Ports to Minong and Spooner where a slight or enhanced risk of
severe storms is forecast. The Brainerd Lakes region will also be
closest to the warm frontal boundary with a higher risk for a
tornado compared to the rest of the Northland. In addition to the
large hail, damaging wind, and tornado risk will be very heavy
rainfall. High PWAT values and plenty of instability will combine
to produce heavy rainfall with the storms. Much of the guidance
agrees that the heaviest rainfall will occur over much of our
northern Minnesota area into extreme northwest Wisconsin. Some
localized rainfall of 2 to 5 inches will be possible.

Showers and storms will likely be ongoing to start Wednesday with
chances highest over eastern Minnesota into northwest Wisconsin.
This activity will diminish through the morning with another round
of strong to severe storms possible Wednesday afternoon and
evening. The threat for severe storms will be greatest ahead of a
frontal boundary over far eastern Minnesota into northwest
Wisconsin.

.LONG TERM...(Wednesday night through Monday)
Issued at 455 AM CDT Tue Jun 13 2017

The extended forecast period features a weekend of showers and
thunderstorms, and a cooling trend towards Sunday and the start of
the work week.

A very slow moving upper-level low will translate across southern
Saskatchewan and Manitoba Canada Wednesday night into Thursday
morning, keeping the Northland underneath the cyclonic flow, along
with a mid-level shortwave trough that will eventually move off to
the east. Chances of showers and thunderstorms left over from
Wednesday afternoon's convection will slowly decrease, leading to a
mostly dry day Thursday, except for over the northwest when another
mid-level impulse sweeps eastward on the southern periphery of the
upper low. The areal coverage of QPF between the syntopic models
vary quite a bit, so leaned towards the consensus blend POPs and QPF
for now.

Friday looks to be mainly dry before a more potent mid-level
shortwave ejects eastward from Montana/North Dakota area. This wave
looks to bring better isentropic lift with it. There appears to be
not one, but two different waves associated with the primary upper
low, so looks like chances of showers and storms will linger through
the weekend. At this point, the better timing of some stronger
thunderstorms will be Saturday afternoon as a cold front boundary
sweeps through the region. MLCAPE appears to be fairly low for this
event, with values between 300 to 800 J/kg, along with lower deep
layer shear.

Once the cold front passes through, cooler temperatures will move
into the region for Sunday through Tuesday, with high temperatures
in the upper 60s to lower 70s, which will be close to more seasonal
temps. The GFS/ECMWF/CMC models diverge regarding precipitation
chances for Monday and Tuesday. The GFS is bringing sfc high
pressure over the Great Plains region, with the ECMWF/CMC models
indicating a shortwave overhead. Due to this uncertainty, maintained
the consensus POPs for now.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 650 AM CDT Tue Jun 13 2017

A warm front boundary draped across central Minnesota this morning
will lift northward today, and bring increasing chances of showers
and thunderstorms across the Northland TAF terminals today. The
latest high-resolution guidance indicates the most likely areas to
see showers and storms will be to the west where a complex of
storms has already developed over west-central Minnesota. Overall
confidence in timing and location through the rest of today for
these storms is low, so used VCTS to express the uncertainty.
Another more robust round of storms is expected later this
afternoon and evening into the overnight hours from west to east,
which may be strong to severe in nature, with large hail and
strong winds possible.

Also put low-level wind shear into the TAFs for overnight tonight
as the low-level jet will strengthen ahead of this system. All
Northland TAF sites should see LLWS to some degree, with the
highest confidence of occurrence coming overnight tonight.

Ceilings should lower overnight as well into the MVFR and/or IFR
categories for all of the TAF terminals, along with some MVFR
visibility reductions possible for some.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  54  75  56 /  30  70  60  20
INL  74  57  81  56 /  50  80  50  20
BRD  77  63  83  58 /  60  70  30  10
HYR  80  64  83  59 /  30  60  60  30
ASX  70  57  81  58 /  20  60  60  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.

MN...Beach Hazards Statement through this evening for MNZ037.

LS...Small Craft Advisory from 10 AM this morning to 4 AM CDT
     Wednesday for LSZ146-147.

     Small Craft Advisory from 10 AM this morning to 10 AM CDT
     Wednesday for LSZ141>145.

     Small Craft Advisory from 1 PM this afternoon to 10 AM CDT
     Wednesday for LSZ140.

     Small Craft Advisory from 1 PM this afternoon to 4 AM CDT
     Wednesday for LSZ121-148.

&&

UPDATE...JTS
SHORT TERM...Melde
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, Jun 13, 3:26 AM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
426 AM CDT Tue Jun 13 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
426 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

...Risk of Severe Storms This Afternoon and tonight...

.DAY ONE...Today and Tonight

There is a risk of severe thunderstorms this afternoon and
overnight. The risk is greatest southwest of a line from Northome
and Bigfork to the Twin Ports to Minong and Spooner. Isolated to
scattered storms will develop from south to north through the day
increasing in coverage this afternoon over western and northern
Minnesota. The chance for storms will increase further late this
afternoon and overnight across much of the Northland. Storms this
afternoon and overnight could be severe producing large hail,
damaging wind, and very heavy rainfall possibly resulting in flash
flooding. The heaviest rain is expected over much of northern
Minnesota into extreme northwest Wisconsin. A tornado is also
possible this afternoon and evening, with the threat greatest from
Walker to Aitkin and points southwest including the Brainerd
Lakes region.

Strong northeast winds will increase the threat of rip currents
today, mainly in the Duluth entry affecting the Park Point Beach
in Duluth.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More thunderstorms are expected over portions of northeast
Minnesota and northwest Wisconsin Wednesday into Wednesday night.
Some storms could once again be strong to severe. The greatest
risk of severe weather is expected across northwest Wisconsin and
in the Arrowhead of Minnesota Wednesday afternoon and evening.

Finally, additional thunderstorms are possible across northeast
Minnesota and northwest Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters are encouraged to report severe weather and any
observed heavy rain and flooding. SKYWARN spotter activation will
likely be needed late today into tonight and possibly Wednesday
afternoon and evening.

LSZ121-140>148-141030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
426 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong east to northeast winds today and tonight will result in
building waves and hazardous conditions for small craft across
much of western Lake Superior. Please refer to the latest Marine
Weather Message for details on a Small Craft Advisory that is in
effect for all of western Lake Superior.

Thunderstorms are possible across all of western Lake Superior
tonight. Some storms could be strong or severe, with large hail,
strong winds and locally high wave heights.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances of thunderstorms will continue through Wednesday into
Wednesday night, and again on Saturday.

Melde/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 13, 7:45 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Duluth MN
845 AM CDT TUE JUN 13 2017

MNZ033-131400-
South Cass-
845 AM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...

At 845 AM CDT, a strong thunderstorm was near Staples Airport, or 32
miles west of Brainerd, moving northeast at 30 mph.

Wind gusts up to 40 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Leader around 855 AM CDT.
  Poplar around 900 AM CDT.

Other locations impacted by this storm include Esterdy.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4656 9478 4673 9479 4674 9478 4658 9458
      4634 9463 4635 9466 4636 9467 4635 9468
      4635 9472 4638 9473 4638 9476 4640 9477
      4639 9478
TIME...MOT...LOC 1345Z 216DEG 43KT 4645 9486

BJH
Special weather statement, Jun 13, 8:04 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
904 AM CDT TUE JUN 13 2017

MNZ033-131415-
South Cass-
904 AM CDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CASS COUNTY...

At 903 AM CDT, a strong thunderstorm was near Leader, or 25 miles
west of Brainerd, moving northeast at 30 mph.

Wind gusts up to 40 mph, pea-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Poplar around 915 AM CDT.

Other locations impacted by this storm include Casino and Esterdy.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4680 9478 4675 9444 4632 9448 4630 9453
      4633 9460 4633 9462 4636 9467 4635 9468
      4635 9472 4638 9473 4638 9476 4640 9477
      4639 9478
TIME...MOT...LOC 1403Z 204DEG 43KT 4647 9471

BJH
Special weather statement, Jun 13, 8:21 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
921 AM CDT TUE JUN 13 2017

MNZ025-033-034-131430-
Crow Wing-North Cass-South Cass-
921 AM CDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS AND
WESTERN CROW WING COUNTIES...

At 921 AM CDT, strong thunderstorms were along a line extending from
near Backus, to near Pillager, to near Little Falls, and moving east
at 40 mph.

Wind gusts up to 35 mph, dime-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine
River, Pillager, Fifty Lakes, Wabedo, Backus, Poplar, Fort Ripley,
Leader, South Long Lake, Gull Lake, Merrifield, Saint Mathias,
Sylvan, and Lake Shore.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4680 9479 4680 9466 4686 9466 4694 9417
      4649 9408 4616 9406 4616 9437 4623 9439
      4627 9434 4630 9436 4633 9443 4631 9456
      4636 9467 4635 9472 4638 9473 4639 9478
TIME...MOT...LOC 1421Z 249DEG 33KT 4679 9455 4641 9446 4598 9442

BJH
Special weather statement, Jun 13, 8:34 AM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
934 AM CDT TUE JUN 13 2017

MNZ033-034-131445-
Crow Wing-South Cass-
934 AM CDT TUE JUN 13 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CASS AND
WESTERN CROW WING COUNTIES...

At 933 AM CDT, strong thunderstorms were along a line extending from
6 miles east of Backus, to near Gull Lake, to near Camp Ripley, and
moving east at 40 mph.

Wind gusts up to 35 mph, nickel-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Crosslake, Nisswa, Pine
River, Pillager, Fifty Lakes, Fort Ripley, South Long Lake, Gull
Lake, Merrifield, Saint Mathias, Sylvan, Lake Shore, East Gull Lake,
St. Mathias, Jenkins, and Riverton.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4680 9405 4616 9406 4616 9437 4618 9437
      4621 9439 4623 9439 4627 9434 4629 9435
      4630 9439 4633 9443 4633 9446 4631 9451
      4678 9455
TIME...MOT...LOC 1433Z 252DEG 33KT 4683 9438 4646 9431 4612 9427

 Miller

The radar

The Minneapolis radar (KMPX), 161 km away, was scanning. The volume nearest the first event began at 14:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crow Wing

When
June 13, 8:35 AM CST
Where
Crow Wing County, 0.69 mi N of Ft Ripley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.180, -94.370

Hail, Crow Wing

When
June 13, 9:06 AM CST
Where
Crow Wing County, 1.18 mi NE of Ironton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -93.980

Hail, Pine

When
June 13, 10:58 AM CST to 11:02 AM CST
Where
Pine County, 2.96 mi ESE of Cloverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.010, -92.670

The hail fell for 4 minutes.

Hail, Itasca

When
June 13, 4:13 PM CST
Where
Itasca County, 4.45 mi NE of Cohasset
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.320, -93.570

Hail, Itasca

When
June 13, 8:55 PM CST
Where
Itasca County, 14.59 mi E of Marcell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.630, -93.390

Thunderstorm Wind, Crow Wing

When
June 13, 10:24 PM CST
Where
Crow Wing County, 1.98 mi NE of Manhattan Beach
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.750, -94.100

A tree was blown down and brought down a power line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705598, 705599, 705600, 705601, 705602, 705603.